• Discuss Overmedication Concerns with Your Cleveland Nursing Home Injury Attorney

    Posted on November 10th, 2014 admin No comments

    Nursing home abuse does not always take the form of violence or neglect. As any Cleveland nursing home injury attorney will tell you, the over-prescribing of medications is a far more common form of abuse, and the repercussions can be just as harmful. A recent article on AARP’s website documents the increasing trend of over medicating as nursing homes are driven in part by cuts in staff and other resources. As many as 1 in 5 patients in the nation’s 15,500 nursing homes are given antipsychotic drugs that are unnecessary and moreover extremely dangerous for seniors, according to Charlene Harrington, professor of nursing and sociology at the University of California, San Francisco.

    Take the case of Patricia Thomas, 79, who entered nursing care for a broken pelvis. At the time of her commitment to the nursing home, she only took medications for high blood pressure and cholesterol. Within 18 days, she had been doped up on heavy duty medications that included illegally administered antipsychotic drugs to the point that she could no longer function.

    By the time of her discharge just 18 days later, she “wasn’t my mother anymore,” her daughter Kathi Levine told the AARP. “She was withdrawn, slumped in a wheelchair with her head down, chewing on her hand, her speech garbled.” Within weeks she was dead.

    “The misuse of antipsychotic drugs as chemical restraints is one of the most common and long-standing, but preventable, practices causing serious harm to nursing home residents today,” Toby Edelman, an attorney at the Center for Medicare Advocacy in Washington, D.C., told AARP. “When nursing facilities divert funds from the care of residents to corporate overhead and profits, the human toll is enormous.”

    If you believe your senior is being overmedicated, it’s time to speak with a Cleveland nursing home attorney. The misuse of medications can have serious health effects on your loved one, debilitating their lives and in extreme cases even result in death.